Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Infertility

Low estrogen & progesterone

06/30/2009

Question:

I went off of the pill in October (8 months ago) and have not had a period since. My doctor told me that I have low levels of estrogen and progesterone which is why I am not ovulating and having my period. She put me on estrogen and progesterone pills. I would like to start trying to have children soon. Should I be able to get pregnant on these pills?

Answer:

Low levels of estrogen and progesterone after stopping oral contraceptive pills can be due to either your brain not sending hormones to stimulate your ovaries, or your ovaries not responding to hormones sent from your brain. In either case, pregnancy is unlikely to occur while you are taking estrogen and progesterone hormone replacement. If your brain is not sending the correct hormones, pregnancy can be achieved by stimulating your ovaries to release eggs (ovulate). If your ovaries are not responding to hormones sent from you brain (premature menopause), then treatment is more difficult. should be evaluated by a reproductive endocrinologist who will perform further tests to determine the problem.

For more information:

Go to the Infertility health topic, where you can:

Response by:

William W Hurd, MD William W Hurd, MD
Professor of Reproductive Biology
School of Medicine
Case Western Reserve University